Originally Posted by janeslk
My father-in-law, age 84, is taking so many medications that I am wondering if they can possibly be that good for him. He had a heart by-pass 15 years ago and may have suffered a few mini-strokes since. A pacemaker was put in in January. We took him to the emergency room last week after he insisted he was having a stroke and his blood pressure shot up. To complicate matters he is in assisted care and suffers from early stage dementia. He doesn't sleep well and can be extremely antsy at times and other times very lethargic. Any help would be appreciated. His meds are:
lisinopril 20mg tab
zocar 20 mg tab
mirtazapine 30mg tab
diltizaem Er 240mg/24 cap
namenda 10 mg
clonazepam 0.5mg tab
furomsemide 40 mg
He was on trazodone 50 mg, but had such problems that this was eliminated.
We asked his doctor to look over all of his meds to see if some could be eliminated. I think she took him off the Zocar and one of the blood pressure meds. Now we are wondering if eliminating one of the meds caused his problems last week. He had some fluid around his heart and the hospital docs thought he may have had a mini-stroke--no loss of strength or anything. Actually, he seemed more alert mentally when he was in the hospital. I know nothing about blood pressure problems.
Atenolol and Diltiazem? I am suprised that a doctor would prescribe these two together. I guess I shouldn't be though, I was on both for several years. My cardiologist told me that the combo of verapimil or diltiazem with a beta blocker can lead to hearblock and thus a pacemaker. They caused me to have a permanently slow pulse (MID 50s).
Maybe because of his age/health it was necessary?
I am still amazed at what some doctors don't know about BP meds.